Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

92 year old suffering from constipation. Taking cremaffin. Severe weight loss. Need advice

Hello doctor My father is 92 yrs old and he has very very acute constipation problem since ages. Since last few years he was having cremaffin plus 27-28 ml at bed time and then next day morning with the help of Dulcolax suppository he used to pass stool . Now since last 10 days we are giving 10 ml cremaffin plus twice a day and 30 ml looz at bed time... For few days motion was erratic but now he passes stool few times ( earlier it was once in the morning). He has become much more weak in these few days. His wright is around 36 kg. Please advice if we need to change doses of cremaffin as well as looz. Regards Pushp
Asked On : Sat, 23 Mar 2013
Answers:  3 Views:  231
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Gastroenterologist 's  Response
Hello, Pushpmitr,
God bless your 92 years young father. At his age unfortunately all
the musculature that controls the movement of the intestine gets
weak. The sphincters around the rectum are also weak.
The Cremaffin Plus contains Magnesium Hydroxide, Paraffin and sodium
picosulfate. In my opinion this is a little strong at his age.
I would suggest a PEG solution (Polyethylene Glycol ) which is safer
than the Magnesium. You can adjust the dose according to the response.
You can use the suppository if needed. Even if he has a bowel movement
every other day ,it is fine. Give him some fresh fruits like pineapple , banana etc.
I wish him the very best.
Answered: Mon, 25 Mar 2013
I find this answer helpful
General & Family Physician Dr. Nirmala P's  Response
Constipation can be spastic or atonic. The type of constipation your father is having is atonic constipation (sluggish bowel). This occurs in old age. Laxative abuse potentiates this problem. Pugatives generally result in after constipation ie., after each evacuation, it takes 2 to 3 days for the bowel to fill up & distend. But the person is convinced that that constipation has recurred & starts taking laxatives regularly.
Cremaffin is not suitable for regular use & is indicated only as occasional laxative. When used daily it reduces the absorption of fat soluble vitamins, can cause lipid pneumonia or foreign body granulomas. Regular dose should not exceed 30 ml per day but your father is using much more than that.
Adequate fiber in diet, plenty of fluids will reduce the severity of constipation. bran, the bulk purgative is a better alternative to cremaffin.
Other non malignant causes of weight loss in elderly like malabsorption, inflammatory bowel disease & hyper thyroidism should be excluded.
Also, severe weight loss & alteration of bowel movements in an elderly person is suggestive of colon cancer & that possibility should be ruled out.
Answered: Sun, 24 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Gopal Krishnam Raju's  Response
stop cremaffin start using isapghula powder 2teaspoon with lukewarm water at bedtime :)
Answered: Sun, 24 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor